Alert archive / Wyoming / High Wind Watches in 2017

High Wind Watch 29, NWS Cheyenne, WY

November 23, 20174 counties in Wyoming

NWS Cheyenne, WY issued this high wind watch at Nov 23, 2017, 2:39 AM MST for 4 counties in Wyoming. It took effect at Nov 24, 2017, 2:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 23, 2017, 2:39 AM MST (09:39 UTC)
In effect from
Nov 24, 2017, 2:00 AM MST
Expired
Nov 23, 2017, 12:21 PM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Converse County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 102 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.7 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2017-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2017-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2063 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

113 
WWUS75 KCYS 230939
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
239 AM MST Thu Nov 23 2017

...Strong Winds Likely in the Wind Prone Areas of Southeast
Wyoming Tonight Through Early Friday... 

...Potential for High Winds to Spread into the Interstate 25
Corridor Between Casper and the Colorado State Line on Friday
Morning... 

WYZ106-110-116-117-240000-
/O.UPG.KCYS.HW.A.0028.171124T0200Z-171124T1900Z/
/O.NEW.KCYS.HW.W.0034.171124T0000Z-171124T1900Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
239 AM MST Thu Nov 23 2017

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO NOON
MST FRIDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 5 PM this afternoon to noon MST
Friday. The High Wind Watch is no longer in effect. 

* TIMING...5 PM this evening through 12 PM MST Friday. 

* WINDS...West 35 to 45 MPH with gusts up to 70 MPH. 

* IMPACTS...Mainly to transportation. There will be a significant
  blow over risk to light weight and high profile vehicles,
  especially on north-to-south oriented sections of roads. The
  strongest winds are expected along Interstate 25 between
  Wheatland and the Colorado state line, along Interstate 80
  between Laramie and Cheyenne, and near Arlington along
  Interstate 80 between Rawlins and Laramie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ101-107-115-118-240000-
/O.NEW.KCYS.HW.A.0029.171124T0900Z-171124T1900Z/
Converse County Lower Elevations-East Platte County-
Laramie Valley-Central Laramie County-
Including the cities of Bill, Douglas, Deer Creek, Glenrock, 
Wheatland, Guernsey, Bosler, Laramie, and Cheyenne
239 AM MST Thu Nov 23 2017

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
MORNING...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from late tonight through Friday
morning. 

* TIMING...Friday morning. 

* WINDS...West 35 to 45 MPH with gusts up to 60 MPH. 

* IMPACTS...Mainly to transportation. There will be a significant
  blow over risk for light weight and high profile vehicles along
  Interstate 25 in southeast Wyoming. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

HAMMER
1 follow-up statement
799 
WWUS75 KCYS 231921
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1221 PM MST Thu Nov 23 2017

...Strong Winds Likely in the Wind Prone Areas of Southeast
Wyoming Through Early Friday...

...High Winds Spreading onto the Interstate 25 Corridor Between 
Casper and the Colorado State Line early Friday Morning...

WYZ101-107-115-118-241200-
/O.UPG.KCYS.HW.A.0029.171124T0900Z-171124T1900Z/
/O.EXB.KCYS.HW.W.0034.171124T0900Z-171124T1900Z/
Converse County Lower Elevations-East Platte County-
Laramie Valley-Central Laramie County-
Including the cities of Bill, Douglas, Deer Creek, Glenrock, 
Wheatland, Guernsey, Bosler, Laramie, and Cheyenne
1221 PM MST Thu Nov 23 2017

...HIGH WIND WARNING IN EFFECT FROM 2 AM TO NOON MST FRIDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 2 AM to noon MST Friday. The
High Wind Watch is no longer in effect. 

* TIMING...2 am Friday morning until noon Friday.

* WINDS...West 35 to 45 MPH with gusts up to 60 MPH.

* IMPACTS...Mainly to transportation. There will be a 
  significant blow over risk for light weight and high profile 
  vehicles along Interstates 25 and 80 in southeast Wyoming. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ106-110-116-117-241200-
/O.EXT.KCYS.HW.W.0034.171123T1921Z-171124T1900Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
1221 PM MST Thu Nov 23 2017

...HIGH WIND WARNING NOW IN EFFECT UNTIL NOON MST FRIDAY...

* TIMING...Through noon MST Friday.

* WINDS...West 35 to 45 MPH with gusts up to 70 MPH.

* IMPACTS...Mainly to transportation. There will be a 
  significant blow over risk to light weight and high profile 
  vehicles, especially on north-to-south oriented sections of 
  roads. The strongest winds are expected along Interstate 25 
  between Wheatland and the Colorado state line, along 
  Interstate 80 between Laramie and Cheyenne, and near Arlington 
  along Interstate 80 between Rawlins and Laramie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

Rubin

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Nov 22, 10:30 PM MST, 4 hours 9 minutes earlier.

Area forecast discussion, Nov 22, 10:30 PM MST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1030 PM MST Wed Nov 22 2017

.SHORT TERM...(This evening through Thursday)
Issued at 231 PM MST Wed Nov 22 2017

Quiet weather overnight through Thanksgiving Day with unseasonably
warm temperatures as a large upper ridge holds just west of the
Rocky mtn chain. Varying amounts of high clouds will be passing
across the area but will not hinder warming much. It will be
breezy to windy especially around the mountains Thursday afternoon
with winds edging upward late in the day.

.LONG TERM...(Thursday night through Wednesday)
Issued at 231 PM MST Wed Nov 22 2017

Main concerns this period will be a couple of strong wind events,
one thursday night into Friday and possibly another early next
week. 7H winds increase to 55 to 65kts across much of southeast
Wyoming tomorrow evening and hold through Friday morning as an
upper shortwave passes across the northern plains and increases
the pressure gradient. Winds easing slowly in the afternoon.
Gradient and Omega favor these strong winds reaching the surface
in the wind prone areas so have posted a high wind watch for those
areas tomorrow night into Friday. Adjacent areas may not mix as
well but will have to monitor later progs. Otherwise unseasonably
warm and mainly dry weather across the CWA through the weekend
before cooling some early next week as a stronger upper shortwave
passes by at that time with a period of strong winds possible with
it.

&&

.AVIATION...(For the 06Z TAFS through Thursday evening)

VFR conditions will prevail over the next 24 hours with intervals of
high level cloudiness. Light winds early Thursday morning will
become gusty in the afternoon, mainly impacting the SE Wyoming
terminals, with gusts up to 30 to 35 knots possible.

&&

.FIRE WEATHER...
Issued at 231 PM MST Wed Nov 22 2017

Fire weather concerns should be low with humidities remaining
above critical levels for the next few days at least. There will
be some windy periods at times, mainly around the mtns Thursday
night into Friday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...High Wind Watch from Thursday evening through Friday morning for
     WYZ106-110-116-117.

NE...None.
&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...TJT
FIRE WEATHER...RE
Hazardous weather outlook, Nov 22, 9:28 AM MST, 17 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
928 AM MST Wed Nov 22 2017

WYZ106-110-116-117-231345-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
928 AM MST Wed Nov 22 2017

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Winds around 30 MPH with gusts over 40 MPH will occur mainly this
morning over the wind prone areas of southeast Wyoming.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Very strong winds are expected again late Thursday night and
Friday morning.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101>105-107>109-111>115-118-119-231345-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
928 AM MST Wed Nov 22 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Strong winds are possible across parts of southeast Wyoming on
Friday, mainly during the morning hours.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-231345-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
928 AM MST Wed Nov 22 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 2:39 AM MSTHigh Wind WarningCYSAlbany, Carbon, Converse, Laramie, Platte32 hr

Nearby

High Wind Watches in Wyoming, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.